Alert archive / Wyoming / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 9, NWS Riverton, WY

June 5, 1997Washakie County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Jun 5, 1997, 8:09 PM MDT for Washakie County, Wyoming. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 5, 1997, 8:09 PM MDT (02:09 UTC)
Expired
Jun 5, 1997, 8:50 PM MDT
In force
41 min
Issued by
NWS Riverton, WY
Area
Whole counties

County Washakie County, WY

The radar

The Riverton/Lander radar (KRIW), 113 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 2.2 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 1997-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 1997-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
3771 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRIW 060209
SVRRIW
WYC043-060250-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
809 PM MDT THU JUN 5 1997

* SEVERE THUNDERSTORM WARNING FOR
  CENTRAL AND NORTH CENTRAL WASHAKIE COUNTY - NORTH CENTRAL WYOMING

* UNTIL 850 PM MDT
 
* SOME LOCATIONS AFFECTED

  MOTT
  DURKEE

* AT 805 PM MDT RADAR INDICATED A SEVERE THUNDERSTORM HAS REDEVELOPED 5
  MILES EAST NORTHEAST OF WORLAND MOVING NORTHEAST AT 10 MPH.

* THE STORM WILL BE MOVING INTO NORTH CENTRAL WASHAKIE COUNTY DURING THE
  NEXT 45 MINUTES.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND
DEADLY LIGHTNIRNG ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.  STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

WCJIN WYNW
LIPSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:50 PM MDT, 5 hours 19 minutes earlier.

Area forecast discussion, Jun 5, 2:50 PM MDT, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
248 PM MDT THU JUN 5 1997

TSTMS FORMING IN FAR WEST AND EAST SLOPES OF THE ABSAROKAS AND BIG
HORNS THIS AFTERNOON. FCST PROBLEM IS TSTMS THIS AFTN/EVG AND FRI
AFTN. STRONG CAPES...BUT LIMITED MOISTURE AND LTL VERTICAL WIND SHEAR
WITH STORMS IN THE NORTH THIS AFTN. STMS SHUD DIE AFT SUNSET WITH LTL
SHT/WV ENERGY MOVG THRU THE AREA TNGHT. PREFER AVN/ETA OVER NGM WHICH
HAS LESS DEEPING OF LOW OVER SW U.S. FRI AND A LTL STRGR SOUTHERLY
FLOW ALF INTO STATE. WITH THIS LOW DVLPG OVR THE SW U.S. OUR CWA
SHOULD RELATIVLY DRY UNTIL THE LOW STARTS BRINGING MORE SUBTROP MSTR
NORTHWARD LATE IN THE WKND. IN THE MEANTIME THE AMS WILL REMAIN
ZUNSTABLE ON FRIDAY...BUT WITH SLGHTLY DRIER AMS TSTMS WILL BE LESS
NUMEROUS...BUT STILL WDLY SCT OVR CWA FRI AFTN. TEMPS WILL BE JUST AS
WARM FRIDAY AS TODAY AND WARMER FWC TMPS PREFERED. RWM

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:05 PM MDTSevere Thunderstorm WarningRIWWashakie45 min
Jun 5, 9:00 PM MDTSevere Thunderstorm WarningRIWHot Springs55 min
Jun 6, 3:30 PM MDTTornado WarningRIWFremont35 min
Jun 6, 4:01 PM MDTSevere Thunderstorm WarningRIWFremont59 min
Jun 6, 4:28 PM MDTSevere Thunderstorm WarningRIWPark62 min
Jun 6, 5:35 PM MDTSevere Thunderstorm WarningRIWBig Horn60 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.